Alert archive / Texas / High Wind Watches in 2022

High Wind Watch 13, NWS Midland/Odessa, TX

March 19, 2022Eddy County, New Mexico; 4 counties in Texas

NWS Midland/Odessa, TX issued this high wind watch at Mar 19, 2022, 2:53 AM MDT for Eddy County, New Mexico; 4 counties in Texas. It took effect at Mar 21, 2022, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 19, 2022, 2:53 AM MDT (08:53 UTC)
In effect from
Mar 21, 2022, 6:00 AM MDT
Expired
Mar 20, 2022, 1:36 PM MDT
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX

The radar

The Midland/Odessa radar (KMAF), 215 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2862 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WWUS74 KMAF 190853
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
353 AM CDT Sat Mar 19 2022

NMZ027-TXZ270-271-192200-
/O.NEW.KMAF.HW.A.0013.220321T1200Z-220322T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
353 AM CDT Sat Mar 19 2022 /253 AM MDT Sat Mar 19 2022/

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Travel could be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be hazardous
  for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
3 follow-up statements
460 
WWUS74 KMAF 191924
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
224 PM CDT Sat Mar 19 2022

TXZ275-277-201000-
/O.EXB.KMAF.HW.A.0013.220321T1200Z-220322T0300Z/
Chinati Mountains-Davis Mountains-
Including the city of Fort Davis
224 PM CDT Sat Mar 19 2022

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 70 mph 
  possible.

* WHERE...Davis and Chinati Mountains.

* WHEN...From Monday morning through Monday evening.

* IMPACTS... Travel could be difficult, especially for high
  profile vehicles. Visibility may be reduced in areas of blowing
  dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

NMZ027-TXZ270-271-201000-
/O.EXT.KMAF.HW.A.0013.220321T1200Z-220322T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
224 PM CDT Sat Mar 19 2022 /124 PM MDT Sat Mar 19 2022/

...HIGH WIND WATCH NOW IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 70 mph 
  possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Travel could be difficult, especially for high profile
  vehicles. Visibility may be reduced in areas of blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
887 
WWUS74 KMAF 200757
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
257 AM CDT Sun Mar 20 2022

TXZ051-052-061>063-068>070-075-202200-
/O.NEW.KMAF.WI.Y.0009.220320T1700Z-220321T0900Z/
Martin-Howard-Ector-Midland-Glasscock-Crane-Upton-Reagan-Pecos-
Including the cities of Stanton, Big Spring, Odessa, Midland, 
Garden City, Crane, McCamey, Rankin, Big Lake, and Fort Stockton
257 AM CDT Sun Mar 20 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM CDT MONDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest and western Texas.

* WHEN...From noon today to 4 AM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ027-TXZ270-271-275-277-202200-
/O.CON.KMAF.HW.A.0013.220321T1200Z-220322T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Chinati Mountains-
Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
257 AM CDT Sun Mar 20 2022 /157 AM MDT Sun Mar 20 2022/

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...West winds 35 to 50 mph with gusts up to 70 mph 
  possible.

* WHERE...Guadalupe and Delaware Mountains, Davis and Chinati
  Mountains.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Travel could be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be hazardous
  for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
924 
WWUS74 KMAF 201936
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
236 PM CDT Sun Mar 20 2022

TXZ275-202045-
/O.CAN.KMAF.HW.A.0013.220321T1200Z-220322T0300Z/
Chinati Mountains-
236 PM CDT Sun Mar 20 2022

...HIGH WIND WATCH IS CANCELLED...

Winds look to remain below high wind criteria. 

$$

TXZ271-211245-
/O.UPG.KMAF.HW.A.0013.220321T1200Z-220322T0300Z/
/O.NEW.KMAF.HW.W.0016.220321T1400Z-220322T0500Z/
/O.NEW.KMAF.HW.W.0017.220322T0600Z-220322T0900Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
236 PM CDT Sun Mar 20 2022 /136 PM MDT Sun Mar 20 2022/

...HIGH WIND WARNING IN EFFECT FROM 9 AM CDT /8 AM MDT/ MONDAY TO
MIDNIGHT CDT /11 PM MDT/ MONDAY NIGHT...
...HIGH WIND WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO
4 AM CDT /3 AM MDT/ TUESDAY...

* WHAT...For the first High Wind Warning, west winds 45 to 55 mph
  with gusts up to 75 mph expected. For the second High Wind
  Warning, northeast winds 40 to 50 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...For the first High Wind Warning, from 9 AM CDT /8 AM 
  MDT/ Monday to midnight CDT /11 PM MDT/ Monday night. For the 
  second High Wind Warning, from 1 AM CDT /midnight MDT/ to 4 AM 
  CDT /3 AM MDT/ Tuesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Blowing dust may reduce visibility and make travel
  hazardous. Severe turbulence near the mountains will be
  hazardous for low flying light aircraft.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ027-TXZ270-277-211245-
/O.UPG.KMAF.HW.A.0013.220321T1200Z-220322T0300Z/
/O.NEW.KMAF.HW.W.0016.220321T1400Z-220322T0500Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Fort Davis
236 PM CDT Sun Mar 20 2022 /136 PM MDT Sun Mar 20 2022/

...HIGH WIND WARNING IN EFFECT FROM 9 AM CDT /8 AM MDT/ MONDAY TO
MIDNIGHT CDT /11 PM MDT/ MONDAY NIGHT...

* WHAT...West winds 30 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In
  Texas, Guadalupe Mountains and Davis Mountains above 6000 Feet.

* WHEN...From 9 AM CDT /8 AM MDT/ Monday to midnight CDT /11 PM 
  MDT/ Monday night.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Blowing dust may reduce visibility and make travel
  hazardous. Severe turbulence near the mountains will be
  hazardous for low flying light aircraft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ272>274-278-211245-
/O.NEW.KMAF.WI.Y.0010.220321T1400Z-220322T0500Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-
Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Van Horn, Pecos, and Alpine
236 PM CDT Sun Mar 20 2022 /136 PM MDT Sun Mar 20 2022/

...WIND ADVISORY IN EFFECT FROM 9 AM CDT /8 AM MDT/ MONDAY TO
MIDNIGHT CDT /11 PM MDT/ MONDAY NIGHT...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Van Horn 
  and Highway 54 Corridor, Reeves County Plains and Davis 
  Mountains Foothills, and Eastern Culberson County.

* WHEN...From 9 AM CDT /8 AM MDT/ Monday to midnight CDT /11 PM 
  MDT/ Monday night.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Blowing dust may reduce visibility and make travel difficult. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ051-052-061>063-068>070-075-210900-
/O.CON.KMAF.WI.Y.0009.000000T0000Z-220321T0900Z/
Martin-Howard-Ector-Midland-Glasscock-Crane-Upton-Reagan-Pecos-
Including the cities of Stanton, Big Spring, Odessa, Midland, 
Garden City, Crane, McCamey, Rankin, Big Lake, and Fort Stockton
236 PM CDT Sun Mar 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY...

* WHAT...Southeast winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...Portions of southwest and western Texas.

* WHEN...Until 4 AM CDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Blowing dust may reduce visibility and make travel hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 18, 11:21 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 18, 11:21 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1221 AM CDT Sat Mar 19 2022

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1151 PM CDT Fri Mar 18 2022

VFR conditions through the TAF period. Winds have become light and
southerly as surface high pressure slides to the east of the
region. Winds will generally remain light and
southerly/southeasterly at most terminals through the period.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 152 PM CDT Fri Mar 18 2022

Cyclonic flow aloft will transition into short wave ridging by
Saturday. Skies should remain mostly clear, allowing for a freeze
overnight across the northwestern Permian Basin. Elsewhere lows
tonight will be in the 30s and 40s. Saturday will be quite
pleasant with highs in the 70s and 80s. Return flow in advance of
a deepening short wave trough will moderate low temperatures
Saturday night, with lows mainly in the 40s.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 152 PM CDT Fri Mar 18 2022

The progressive flow regime is fixing to get blocky. The
aforementioned amplifying short wave trough will sharpen Sunday
over Arizona south to over Baja California Norte, eventually
pinching off into a low over the White Mountains of Arizona Sunday
night. Another short wave trough will then pivot around this low
Monday, translating over west Texas and southeastern New Mexico
during the day Monday. In turn, these features will phase with a
polar jet short wave trough over the northern Plains states
Tuesday, eventually carving out a large upper low over the central
US by Wednesday. And yet another short wave trough is forecast to
then rotate around the southwestern periphery of this low and
retrograde slightly by Thursday in response to Rossby wave
breaking over the Pacific Northwest east across the northern
Plains states. Eventually, this last feature is kicked eastward
as heights fall once again over the western CONUS and
northeastern Pacific, in line with ensemble PNA and MJO forecasts.

In a nutshell, the critical weather periods for this forecast
will be Sunday and Monday. Fire weather conditions will increase
Sunday in a return flow regime and intensify Monday as a strong
mid-tropospheric jet punches northeast across southwest and west
Texas. There should be enough return moisture, instability, and
agostrophically-forced ascent to support isolated to scattered
showers and thunderstorms over the northern Permian Basin Sunday
night and across the northern and eastern reaches of the Permian
Basin Monday. We could be looking at a repeat on Monday of what
occurred yesterday roughly along a Presidio to Midland axis;
details are in the following Fire Weather discussion below. These
strong winds will likely cause areas of blowing dust and
associated hazardous travel conditions. On Monday evening, a cold
front will sweep across the region, bringing with it cooler
temperatures, dirt advection, and a threat of wind shifts on any
active carryover fires. Quieter weather is then forecast for
Tuesday through Friday. Temperatures will then moderate slowly
given lowered thicknesses, with near-normal readings returning by
the end of the next work week.

For those who are keeping score at home, the last time Midland
International Air and Space Port picked up at least a tenth of an
inch of precipitation was on 17 August 2021, when 0.14 inches was
recorded. This is 214 days!. And it is doubtful that we'll see a
tenth of an inch of precipitation during this forecast cycle. The
drought unfortunately continues. And in closing, the spring
equinox is this coming Sunday, 20 March 2022, at 1533 UTC (1053 am
CDT/953 am MDT). Around this time of year, the daylight time grows
just shy of two minutes each day.

&&

.FIRE WEATHER...
Issued at 152 PM CDT Fri Mar 18 2022

After mostly benign fire weather days today and Saturday thanks
to high pressure and light flow, fire weather concerns return for
Sunday and Monday as a mid-level trough approaches. RH will be
below critical levels out west with a low-level thermal ridge
(LLTR) axis just west of our CWA. The mid-level trough and
associated jet will cut into our western zones late Sunday
afternoon but 20-ft winds aren't very strong...under 20 kts for
the plains where critical RHs are collocated. ERC's have
recovered some from the Delaware Mountains to the Davis Mountains,
but are still above the 70th percentile for our northwestern
zones. Given relatively low confidence in higher winds out west
and marginally dry fuels, will hold off on watch issuance at this
time, but may be added during the midnight shift.

Monday looks to be the more intense fire weather day of the two for
our CWA with a very similar setup to the extreme fire weather day we
saw yesterday. In response to the mid-level jet overhead, strong 20-
ft winds will be present along and south of I-20. Critical
humidities will be in place south of I-20 as well but the strength
of the LLTR may be limited by possible cloud cover and the lower
heights aloft with the approaching trough. As far as fuel dryness,
ERC's will be in the 70-90th percentile with only modest moisture
recovery for the far eastern zones. For now, the greatest areas of
concern Monday afternoon will be from the southeastern Permian Basin
through the Lower Trans Pecos and Big Bend as well as the western
Stockton Plateau.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  36  76  46 /   0   0   0   0
Carlsbad                 62  31  74  39 /   0   0   0   0
Dryden                   71  44  78  45 /   0   0   0   0
Fort Stockton            64  40  78  47 /   0   0   0   0
Guadalupe Pass           56  40  68  46 /   0   0   0   0
Hobbs                    61  33  73  41 /   0   0   0   0
Marfa                    64  28  73  33 /   0   0   0   0
Midland Intl Airport     63  37  76  46 /   0   0   0   0
Odessa                   63  39  76  48 /   0   0   0   0
Wink                     64  33  76  43 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...70
LONG TERM....70
AVIATION...91
Hazardous weather outlook, Mar 18, 12:36 PM MDT, 14 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
136 PM CDT Fri Mar 18 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-191845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
136 PM CDT Fri Mar 18 2022 /1236 PM MDT Fri Mar 18 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions possible both Sunday and Monday.

High winds will be possible in the Guadalupe and Delaware Mountains
Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 2:50 AM MDTFire Weather WatchMAFChaves, Eddy, Lea, Lincoln, Otero11 hr
Mar 19, 2:50 AM MDTFire Weather WatchMAFChaves, Eddy, Lea, Lincoln, Otero41 hr
Mar 19, 1:51 PM MDTRed Flag WarningMAFChaves, Eddy, Lea, Lincoln, Otero29 hr

Nearby

High Wind Watches in Texas, 2022High Wind Watches in New Mexico, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.